Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

May 19, 2017Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this special weather statement at May 19, 2017, 4:12 PM EDT for Johnson County, Sullivan County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 4:12 PM EDT (20:12 UTC)
Expired
May 19, 2017, 5:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN

Counties Johnson County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS84 KMRX 192012
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 19 2017
 
TNZ017-018-046-192100-
Sullivan TN-Northwest Carter TN-Johnson TN-
412 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...NORTHEASTERN
CARTER AND CENTRAL JOHNSON COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Mountain City, Walnut Hill, Bluff City,
Morril's Cave, Neva, Sadie, Shady Valley, South Holston Dam,
Doeville, Harr, Blountville and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8180 3635 8181 3644 8233 3660 8232
      3659 8194 3662 8192 3661 8177
TIME...MOT...LOC 2012Z 274DEG 24KT 3653 8218 

$$

AMP.23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 19, 3:16 PM EDT, 56 minutes earlier.

Area forecast discussion, May 19, 3:16 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
316 PM EDT Fri May 19 2017

.SHORT TERM (This Afternoon through Saturday)...

Current water vapor imagery and RAP upper air analysis indicate that
the shortwave trough from earlier is now pushing eastward into
Virginia. Current radar imagery indicates that most of the
convection is on the east side of the Appalachian mountains in
Virginia and North Carolina. For the remainder of the afternoon,
expect a few isolated to scattered diurnally driven showers and
storms will be possible and have continued with 20-40 PoPs across
most of the area. As for the bigger picture, a closed low is
spinning across Colorado with an enhanced risk for severe storms
across portions of the Southern Plains. At the surface, a stationary
boundary stretches from a surface low in Oklahoma to the Ohio River
Valley. For tonight, expect most of the convection will begin to
decrease due to the lack of diurnal heating with mild overnight lows
in the 60s.

The upper level trough currently across Colorado will eject to the
northeast on Saturday across the Central Plains. Closer to home, a
ridge will amplify across the Southeastern U.S. The ridge axis will
be across the area throughout much of the day with PW values
dropping down into the 1.0-1.2 inches. These values are around the
50th-75th percentile for mid-May. Due to the anticyclonic flow
aloft, decreased PoPs during the day on Saturday with highs in the
mid to upper 80s. The ridge does begin to break down later in the
day as a shortwave trough rotates around the periphery of the ridge.
Therefore, increased PoPs late in the day with best chances across
the Southern Plateau counties.

.LONG TERM (Saturday night through Thursday)...

Precipitation chances really start to ramp up as we move into
Saturday night/Sunday. As the front approaches the wind fields start
to turn more southerly and increase in speed, bringing in in more
moisture to our area. On Saturday evening/night there is moderate
CAPE available for storms to work with, but not much in the way of
mid/low level shear. So we could see a few storms pulse up quickly
and threaten to produce strong gusty winds or some hail, but
widespread severe weather is not anticipated on Saturday (nor
Sunday). As the front actually gets closer the precipitation should
become more widespread with the best chances for rain all week
coming on Sunday/Sunday night. Will have to monitor precipitation
amounts on Sunday as PWAT values of around 1.5" or higher, putting
us into the 90th percentile for this time of year. Some places could
see several rounds of thunderstorms run over them leading to
localized flooding.

Once we get into the work week things quiet down as the
precipitation will exit off to the east throughout the day and
temperatures are expected to be around normal. There will only be a
brief lull in precipitation before a second system zips through the
area. This one should move through quickly and only bring a round of
rain on Tuesday night/Wednesday. It will also cool temperatures
down, with highs on Thursday struggling to make it to the 70's.
Quiet weather is then expected through the rest of the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  89  69  80 /   0  60  70  80
Knoxville McGhee Tyson Airport, TN  67  89  67  78 /  10  20  60  80
Oak Ridge, TN                       67  89  68  79 /  10  20  60  80
Tri Cities Airport, TN              62  87  63  78 /  20  50  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/ABM
Hazardous weather outlook, May 19, 4:24 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
424 AM EDT Fri May 19 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
424 AM EDT Fri May 19 2017 /324 AM CDT Fri May 19 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered convection is expected across portions of the area
through this evening. A few strong to marginally severe storms
will be possible, especially in areas north of I-40 in East
Tennessee and Southwest Virginia. Small hail and damaging winds
are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A warm and unstable air mass will be over the region Saturday and
Sunday. Some localized strong storms are possible each day, and a
few of the strongest storms may become severe, with quarter size
hail and damaging winds. Also heavy rainfall of over 2 inches could
produce some localized flooding across southeast Tennessee and
southwest North Carolina Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but reports
may be needed from some locations Today through Sunday.

EJH/TD

In the hours before

Special weather statement, May 19, 1:24 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
124 PM EDT FRI MAY 19 2017

TNZ017-VAZ008-191800-
Sullivan TN-Washington VA-
124 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND SOUTH
CENTRAL WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 200 PM
EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Walnut Hill, Hilander Park, South Holston Dam
and Blountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3648 8226 3657 8232 3670 8210 3653 8200
TIME...MOT...LOC 1724Z 252DEG 17KT 3655 8223

JLB
Special weather statement, May 19, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 19 2017

TNZ017-018-046-192100-
Sullivan TN-Northwest Carter TN-Johnson TN-
412 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...NORTHEASTERN
CARTER AND CENTRAL JOHNSON COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Mountain City, Walnut Hill, Bluff City,
Morril's Cave, Neva, Sadie, Shady Valley, South Holston Dam,
Doeville, Harr, Blountville and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8180 3635 8181 3644 8233 3660 8232
      3659 8194 3662 8192 3661 8177
TIME...MOT...LOC 2012Z 274DEG 24KT 3653 8218

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:35 PM EDTSpecial Weather StatementMRXRoane40 min
May 19, 12:38 AM EDTSpecial Weather StatementMRXRhea52 min
May 19, 8:57 AM EDTSpecial Weather StatementMRXBledsoe, Rhea48 min
May 19, 6:10 PM EDTSpecial Weather StatementMRXSevier50 min
May 19, 7:31 PM EDTSpecial Weather StatementMRXJohnson44 min
May 19, 5:20 AM EDTSpecial Weather StatementMRXScott40 min
May 19, 7:27 AM EDTSpecial Weather StatementMRXCity of Bristol48 min
May 19, 1:24 PM EDTSpecial Weather StatementMRXCity of Bristol36 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.